Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 93, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 16, 1998, 7:22 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1998, 7:22 PM EDT (23:22 UTC)
- Expired
- Aug 16, 1998, 10:25 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 602 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 162321 FFWRNK VAC089-690-170225- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 722 PM EDT SUN AUG 16 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... HENRY COUNTY IN SOUTH CENTRAL VIRGINIA. MARTINSVILLE IN SOUTH CENTRAL VIRGINIA. * UNTIL 1025 PM EDT. * AT 722 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL IN WESTERN HENRY COUNTY. THESE THUNDERSTORMS WERE TRACKING EASTWARD AT ABOUT 20 MPH. * RAINFALL FROM THESE STORMS WILL APPROACH 2 INCHES IN LESS THAN AN HOUR. << CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD ! .END/NOGUIERA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:50 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 16, 2:50 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT SUN AUG 16 1998 RDU...AGREE W/ YOUR THOUGHTS RE THE FFA WBC... I/D BE INCLINED TO LEAVE THE CHC POPS THRU THE DAY FOR THE HIGHLANDS (GRP 2) DISC... PCPN HAS INCRSD SLIGHTLY OVR THE PAST CPL OF HOURS AND HAS A DISTINCT CONVECTIVE FLAVOR OVR THE SERN "HALF" OF THE CWA. SO FAR RAFL AMTS ARE MANAGEBLE... AN INCH OR LESS PER HOUR AND THE STORM ARE MOVING STEADILY ALG. WL WATCH FOR AREAS WHERE TRAINING OCCURS HOWEVER AS THIS IS WHERE THE PROBLEMS WL BE. XPCT PCPN TO DIMINISH SOMEWHAT DURING THE LATE AFTN ERLY EVE...THEN REDEVELOP AS THE PIECE OF ENERGY APRTN ON THE H20 VAPOR LOOP BEGINS TO LIFT TO THE NE. LOW CLOUDS AND FOG WILL ADD TO THE DAMPNESS. BEST CHCS WL BE TO THE NW WHERE LOW LVL MSTR CONVERGENCE TO BE ENHANCED BY THE WEAK UPSLOP. UNSETTLED WX TO CONT TMRW. AGREE THAT SHRWS TO BE MOST WIDESPREAD IN THE MORG. XPCT CONVECTION TO FIRE IN THE AFTN ACRS THE MNTNS CLOSER TO THE AXIS OF INSTBY AND NEAR THE BEST LAPSE RATES. SLOW PUSH OF DRIER AIR WL THEN COMMENCE. COMBINED W/ THE LACK OF A LIFTING MECHANISM BELIEVE MON NGT AND TUES WL BE DRY. AGREE W/ PTLY CLDY/PTLY SUNY WORDG IN WRKZFP FM WBC... THINK THAT IS A PRETTY GOOD FCST ACRS THE BOARD. SHD BE ENUF LOW LVL MSTR LINGERING FOR SOME CLDS TO FORM TUES SO DO NOT WANT TO BE OVERLY OPTIMISTIC ON THE CLD FCST. HAVING A HARD TIME ACCEPTING 90 DEGS AT DAN TMRW... WD FWC TEMPS BY AT LEAST A CAT EAST OF THE MNTNS FOR TMRW... BUT WD STAY CLOSE THE OTHR THREE PDS. WEST OF THE MNTNS... TEMPS APR MORE REASONABLE. ROA 69/82/69/89 74-1 BLF 66/79/64/82 75-2 LYH 69/83/68/89 74-1 RNK 68/80/65/82 75-1 DAN 72/85/69/92 64-- BOO 68/76/60/78 75-2 DESROSIERS
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.